Hail, Macon
- When
- July 26, 2:48 PM CST to 2:49 PM CST
- Where
- Macon County, Mt Zion
- Measured
- 0.75 in hail
- Reported by
- Mesonet
- Coordinates
- 39.770, -88.880
A warm front lifting northward into central Illinois triggered widely scattered thunderstorms during the afternoon of July 26th. A few of the storms produced penny-sized hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILX wrote it up.
A warm front lifting northward into central Illinois triggered widely scattered thunderstorms during the afternoon of July 26th. A few of the storms produced penny-sized hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jul 26, 1:49 PM CST, 59 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LINCOLN IL 249 PM CDT TUE JUL 26 2011 .DISCUSSION... ISSUED 249 PM CDT TUE JUL 26 2011 A RETURN TO HOT CONDITIONS WILL HIGHLIGHT THE WEEKS FORECAST. THE LACK OF A SIGNIFICANT COLD FRONTAL PASSAGE YESTERDAY HAS LEFT OUR DEWPOINTS IN THE LOW TO MID 70S ALREADY TODAY...WITH A WARMING TREND TO CONTINUE THROUGH THURSDAY. DEWPOINTS SHOULD NOT RISE MUCH MORE...BUT TEMPS WILL RISE FROM AROUND 90 TODAY TO 90 TO 95 WED AND THURS. LOCALIZED AREAS WILL COME CLOSE TO HEAT ADVISORY CRITERIA EACH DAY /105-110F/...BUT CONDITIONS DO NOT APPEAR TO BE WIDESPREAD ENOUGH TO WARRANT ISSUING A HEAT ADVISORY AT THIS POINT. A ROBUST CU FIELD DEVELOPED TODAY...WHICH WORKED TO KEEP HIGH TEMPS IN CHECK AFTER AROUND NOON. THAT CU FIELD REDEVELOPMENT ON WED AND THURS MAY ALSO PLAY A ROLL IN KEEPING OUR HIGH TEMPS JUST LOW ENOUGH THAT A HEAT ADVISORY IS NOT NEEDED. SHORT TERM...TONIGHT THROUGH FRIDAY. THE SURFACE RIDGE AXIS THIS AFTERNOON IS EXTENDING FROM LAKE SUPERIOR DOWN ALONG THE ILLINOIS/INDIANA BORDER TO MISSISSIPPI. WIND SPEEDS ARE LIGHT AND VARIABLE...BUT WILL BECOME SOUTHERLY AS THE RIDGE AXIS CONTINUES TO SLIDE EASTWARD TONIGHT AND WEDNESDAY. WE HAVE SOME SLIGHT CHANCE POPS EARLY THIS EVENING. THIS IS PRIMARILY DUE TO THE HIGH LEVELS OF INSTABILITY AND AN OUTFLOW BOUNDARY FROM THIS MORNINGS ISOLATED STORMS THAT ROLLED SOUTHEAST ACROSS THE AREA. STORMS HAVE ALREADY REDEVELOPED NEAR THAT BOUNDARY AT 2 PM...AND THAT ACTIVITY MAY LINGER INTO THE EVENING. LATER TONIGHT...SOME LIGHT FOG MAY DEVELOP IN THE EAST...CLOSER TO THE RIDGE AXIS WHERE WINDS WILL BE LIGHT. THE UPPER LEVEL RIDGE WILL BUILD NORTHWARD INTO THE MIDWEST TONIGHT AND WED...WHICH WILL PRODUCE HEIGHT RISES AND WARMER AIR TEMPS. ONE SAVING GRACE WILL BE A SHORTWAVE MOVING NORTHEAST OVER THE RIDGE AS IT BUILDS NORTH ON WEDNESDAY. THAT SHOULD HELP TO FLATTEN THE RIDGE SLIGHTLY...JUST ENOUGH TO KEEP OUR AREA FROM GETTING INTO THE VERY HOT AIRMASS. IT APPEARS THE STORMS FROM THE WEDNESDAY SYSTEM SHOULD REMAIN NORTH OF OUR AREA...SO WE KEPT A DRY FORECAST GOING. ADDITIONAL SHORTWAVES BEHIND THE WED SYSTEM WILL KEEP THE RIDGE FROM BUILDING FARTHER NORTH WED NIGHT AND THURSDAY. ANOTHER RESULT OF THE WAVES WILL BE A REFLECTION AT THE SURFACE IN THE FORM OF A COLD FRONT. THE FRONT WILL ARRIVE IN NORTHWEST ILLINOIS ON THURSDAY...WITH A STORM TRACK ACROSS OUR NW COUNTIES. WE KEPT CHANCE POPS FROM CANTON TO PEORIA AND NORTHWEST FOR THURS...THEN EXPANDED THE CHANCE POPS FARTHER SOUTHEAST THUR NIGHT AND FRIDAY IN CONCERT WITH THE COLD FRONTAL PROGRESSION. MODELS ARE IN DISAGREEMENT ON TIMING VARIOUS SHORTWAVES ALONG THE FRONT THROUGH FRIDAY NIGHT...BUT THE OVERALL TREND SHOULD BE SCATTERED STORMS PROGRESSING WITH THE FRONT. PW VALUES WILL REMAIN VERY HIGH AHEAD OF THE FRONT. MID AND UPPER LEVEL FLOW WILL BE RELATIVELY WEAK...CAUSING SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL RATES...UP TO 2 INCHES PER HOUR. LOCALIZED FLASH FLOODING WILL BE POSSIBLE WITH ANY STORMS FROM THURSDAY TO FRIDAY NIGHT. ANY STORMS WILL WORK TO KEEP THE HEAT IN CHECK...WHICH COMPLICATES TRYING TO PREDICT WHERE HEAT ADVISORY CRITERIA MAY BE REACHED WED- THUR...AND EVEN FRIDAY. SOUTHEAST OF I-70 WILL HAVE THE BEST CHANCES OF REACHING CRITERIA THROUGH THE TIME. LONG TERM...SATURDAY THROUGH TUESDAY. BY SATURDAY MORNING...THE FRONT SHOULD BE INTO SOUTHEAST IL. STORM CHANCES WILL CONTINUE IN THE SE THIRD OF THE CWA...BUT MAINLY SOUTH OF I-70. SLIGHTLY COOLER AIR BEHIND THE COLD FRONT WILL DROP HIGHS INTO THE UPPER 80S FOR THE WEEKEND. DEWPOINTS WILL DIP INTO THE UPPER 60S TO AROUND 70 BY SUNDAY. HOWEVER...MONDAY AND TUESDAY WILL SEE A RETURN OF HIGHS IN THE LOW TO MID 90S AND DEWPOINTS BACK IN THE L-M 70S. ANOTHER COLD FRONT TRIES TO REACH NW IL ON TUESDAY...SO STORMS MAY ARRIVE FOR MID WEEK NEXT WEEK. SHIMON && .AVIATION... ISSUED 1245 PM CDT TUE JUL 26 2011 SCATTERED TO BROKEN TOWER CUMULUS AND CUMULONIMBUS WITH BASES FROM 3.5-5K FT WILL OCCUR THIS AFTERNOON ACROSS THE CENTRAL IL TERMINAL AIRPORTS. TROPICAL AIRMASS VERY UNSTABLE WITH CAPES PEAKING FROM 4000 TO 5000 J/KG AND LIFTED INDEX AROUND -10C. WEAK FRONTAL BOUNDARY WAS NEAR I-74 AND WILL DISSIPATE/WASH OUT OVER CENTRAL IL THIS AFTERNOON AS IT SLOWLY PRESSES SOUTH. VERY WEAK LIFT ALONG WITH BOUNDARY AND VERY WEAK UPPER LEVEL ENERGY SO ONLY EXPECT ISOLATED THUNDERSTORMS TO DEVELOP ALONG THE WEAK BOUNDARY AND DRIFT SOUTHWARD ACROSS CENTRAL IL FROM I-74 SOUTH FROM MID AFTERNOON INTO EARLY EVENING. COVERAGE TOO ISOLATED (LESS THAN 30%) TO MENTION IN TAFS AT THIS TIME BUT WILL WATCH RADAR CLOSELY. CLOUDS TO DISSIPATE BY SUNSET LEAVING FAIR SKIES TONIGHT WITH LIGHT WINDS AND MOIST AIR MASS TO DEVELOP LIGHT FOG OVERNIGHT WITH MVFR VSBYS UNTIL 14 OR 15Z. SCATTERED CUMULUS CLOUDS TO DEVELOP AGAIN AFTER 15Z/10 AM WED WITH WINDS BECOMING SOUTH AROUND 10 KTS BY LATE WED MORNING. STRONG 592 500 MB SUBTROPICAL RIDGE OVER THE SOUTHERN PLAINS TO EXPAND INTO THE MID MS VALLEY WED AND KEEP CONVECTION CHANCES NORTH OF CENTRAL IL WED. 07 && .ILX WATCHES/WARNINGS/ADVISORIES... NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LINCOLN IL 220 PM CDT TUE JUL 26 2011 ILZ027>031-036>038-040>043-047-048-271100- CASS-DE WITT-FULTON-KNOX-LOGAN-MARSHALL-MASON-MCLEAN-MENARD- PEORIA-SCHUYLER-STARK-TAZEWELL-WOODFORD- 220 PM CDT TUE JUL 26 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED THUNDERSTORMS WILL OCCUR THIS AFTERNOON AND EARLY EVENING UNTIL SUNSET. THE SEVERE WEATHER THREAT IS LOW BUT GUSTY WINDS... HEAVY DOWNPOURS...FREQUENT LIGHTNING AND SMALL HAIL ARE POSSIBLE WITH ISOLATED SLOW MOVING THUNDERSTORMS DRIFTING SOUTHEAST. HEAT INDICES WILL PEAK FROM 100 TO 105 DEGREES THIS AFTERNOON UNTIL 7 PM. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A NEW PERIOD OF HOT AND HUMID CONDITIONS WILL DEVELOP THIS WEEK. HEAT INDEX VALUES OVER 100 DEGREES ARE LIKELY EACH AFTERNOON...FROM THIS AFTERNOON THROUGH FRIDAY. THUNDERSTORM CHANCES WILL RETURN FOR THURSDAY THROUGH FRIDAY NIGHT...AS A COLD FRONT SLOWLY MOVES INTO THE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT. ILZ044>046-049>057-061>063-066>068-071>073-271100- CHAMPAIGN-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-DOUGLAS- EDGAR-EFFINGHAM-JASPER-LAWRENCE-MACON-MORGAN-MOULTRIE-PIATT- RICHLAND-SANGAMON-SCOTT-SHELBY-VERMILION- 220 PM CDT TUE JUL 26 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED THUNDERSTORMS WILL OCCUR THIS AFTERNOON AND EARLY EVENING UNTIL SUNSET. THE SEVERE WEATHER THREAT IS LOW...THOUGH HEAVY DOWNPOURS...FREQUENT LIGHTNING...GUSTY WINDS AND SMALL HAIL ARE POSSIBLE WITH ISOLATED SLOW MOVING THUNDERSTORMS DRIFTING SOUTHEAST. HEAT INDICES WILL PEAK FROM 100 TO 105 DEGREES THIS AFTERNOON UNTIL 7 PM. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A NEW PERIOD OF HOT AND HUMID CONDITIONS WILL DEVELOP THIS WEEK. HEAT INDEX VALUES OVER 100 DEGREES ARE LIKELY EACH AFTERNOON...FROM THIS AFTERNOON THROUGH FRIDAY. THUNDERSTORM CHANCES WILL RETURN FOR FRIDAY THROUGH SATURDAY... AS A COLD FRONT SLOWLY MOVES INTO THE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT. KH
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LINCOLN IL 1116 AM CDT TUE JUL 26 2011 ILZ027>031-036>038-040>057-061>063-066>068-071>073-270015- KNOX-STARK-PEORIA-MARSHALL-WOODFORD-FULTON-TAZEWELL-MCLEAN- SCHUYLER-MASON-LOGAN-DE WITT-PIATT-CHAMPAIGN-VERMILION-CASS- MENARD-SCOTT-MORGAN-SANGAMON-CHRISTIAN-MACON-MOULTRIE-DOUGLAS- COLES-EDGAR-SHELBY-CUMBERLAND-CLARK-EFFINGHAM-JASPER-CRAWFORD- CLAY-RICHLAND-LAWRENCE- INCLUDING THE CITIES OF...GALESBURG...PEORIA...BLOOMINGTON... NORMAL...HAVANA...LINCOLN...CHAMPAIGN...URBANA...DANVILLE... JACKSONVILLE...SPRINGFIELD...TAYLORVILLE...DECATUR...CHARLESTON... MATTOON...SHELBYVILLE...EFFINGHAM...FLORA...LAWRENCEVILLE 1116 AM CDT TUE JUL 26 2011 ...ANOTHER HEAT WAVE EXPECTED THIS WEEK ACROSS CENTRAL ILLINOIS... UPPER LEVEL HIGH PRESSURE WILL INTENSIFY OVER THE MIDDLE OF THE NATION DURING THE REST OF THIS WORK WEEK....RESULTING IN A RETURN TO OPPRESSIVE HEAT AND HUMIDITY. HIGH TEMPERATURES WILL REACH THE LOWER TO MIDDLE 90S FROM THIS AFTERNOON THROUGH FRIDAY AFTERNOON. THESE TEMPERATURES COMBINED WITH DEWPOINTS IN THE MID TO UPPER 70S...WILL GIVE HEAT INDICES OF 100 TO 105 DEGREES OR HIGHER BETWEEN NOON AND 7 PM. THE NIGHTTIME HOURS WILL NOT PROVIDE MUCH RELIEF...AS HEAT INDICES ONLY FALL INTO THE MIDDLE TO UPPER 70S. RESIDENTS OF CENTRAL AND SOUTHEAST ILLINOIS SHOULD PREPARE FOR THIS UPCOMING HEAT WAVE. THE EFFECTS OF HIGH HEAT ARE CUMULATIVE... MEANING THE RISK OF HEAT RELATED ILLNESS INCREASES EACH DAY AS THE HEAT WAVE CONTINUES. STRENUOUS ACTIVITIES IF NECESSARY...SHOULD BE SCHEDULED DURING THE EARLY MORNING OR EVENING. IF POSSIBLE... ARRANGE TO SPEND SIGNIFICANT AMOUNTS OF TIME IN AN AIR CONDITIONED ENVIRONMENT. IF YOU MUCH BE OUTDOORS...WEAR LIGHT COLORED CLOTHING AND SUNSCREEN...AND DRINK PLENTY OF WATER. 07
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LINCOLN IL 223 PM CDT TUE JUL 26 2011 ILZ051-052-262015- CHRISTIAN-SANGAMON- 223 PM CDT TUE JUL 26 2011 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SANGAMON AND CHRISTIAN COUNTIES UNTIL 315 PM CDT... AT 212 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR ROCHESTER...OR 11 MILES SOUTHEAST OF SPRINGFIELD...MOVING SOUTHEAST AT 10 MPH. PENNY SIZE HAIL...AND WINDS AROUND 55 MPH ARE EXPECTED WITH THIS STORM. VERY HEAVY RAINS UP TO 2 INCHES ALONG WITH FREQUENT LIGHTNING WILL ALSO OCCUR WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... EDINBURG... KINCAID... TAYLORVILLE... STONINGTON... OTHER LOCATIONS AFFECTED INCLUDE...BERRY...ROBY...SANGCHRIS LAKE STATE PARK...TOVEY...SHARPSBURG AND WILLEYS. PEOPLE NEAR THESE LOCATIONS SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS...AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN. LAT...LON 3961 8905 3941 8928 3971 8964 3984 8948 TIME...MOT...LOC 1922Z 311DEG 9KT 3970 8944 HUETTL
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LINCOLN IL 330 PM CDT TUE JUL 26 2011 ILZ052-262115- CHRISTIAN- 330 PM CDT TUE JUL 26 2011 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CHRISTIAN COUNTY UNTIL 415 PM CDT... AT 325 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 4 MILES SOUTH OF KINCAID...MOVING SOUTH AT 15 MPH. PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM. HEAVY RAINFALL OF 1 TO 2 INCHES IS ALSO LIKELY. LOCATIONS IMPACTED INCLUDE... MORRISONVILLE... PEOPLE NEAR THESE LOCATIONS SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS...AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN. LAT...LON 3935 8919 3935 8953 3958 8949 3962 8931 TIME...MOT...LOC 2029Z 355DEG 14KT 3951 8944 GEELHART
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LINCOLN IL 336 PM CDT TUE JUL 26 2011 ILZ054-061-262115- MOULTRIE-SHELBY- 336 PM CDT TUE JUL 26 2011 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SHELBY AND SOUTHERN MOULTRIE COUNTIES UNTIL 415 PM CDT... AT 334 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR BETHANY...OR 6 MILES WEST OF SULLIVAN... MOVING SOUTHEAST AT 15 MPH. PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM. HEAVY RAINFALL OF 1 TO 2 INCHES...AS WELL AS FREQUENT LIGHTNING...IS ALSO LIKELY. LOCATIONS IMPACTED INCLUDE... SULLIVAN... FINDLAY... ALLENVILLE... WINDSOR... OTHER LOCATIONS AFFECTED INCLUDE...KIRKSVILLE...EAGLE CREEK STATE PARK AND WOLF CREEK STATE PARK. PEOPLE NEAR THESE LOCATIONS SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS...AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN. LAT...LON 3936 8847 3937 8879 3965 8887 3966 8848 TIME...MOT...LOC 2035Z 337DEG 11KT 3958 8872 GEELHART
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
344 PM CDT TUE JUL 26 2011
ILZ052-061-262130-
CHRISTIAN-SHELBY-
344 PM CDT TUE JUL 26 2011
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CHRISTIAN AND
SOUTHWESTERN SHELBY COUNTIES UNTIL 430 PM CDT...
AT 338 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
TWO STRONG THUNDERSTORMS...ONE NEAR PANA AND THE OTHER ABOUT 4 MILES
SOUTHEAST OF OWANECO. THESE STORMS WERE MOVING SOUTHEAST AT 10 MPH.
SMALL HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM.
HEAVY RAINFALL OF 1 TO 2 INCHES IS ALSO LIKELY.
LOCATIONS IMPACTED INCLUDE...
TOWER HILL...
LAKEWOOD...
COWDEN...
OTHER LOCATIONS AFFECTED INCLUDE...ROSAMOND...OCONEE AND HERRICK.
PEOPLE NEAR THESE LOCATIONS SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR POSSIBLE WARNINGS...AND BE PREPARED TO TAKE
APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.
LAT...LON 3924 8915 3934 8914 3935 8920 3950 8927
3951 8905 3922 8877 3922 8914
TIME...MOT...LOC 2043Z 317DEG 8KT 3936 8907
GEELHARTThe Lincoln radar (KILX), 57 km away, was scanning. The volume nearest the first event began at 20:48 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2011Every state in 2011This day in weather historyWarnings in Illinois, July 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 333455, 333456.